On the heels of the FDA's admission that Chantix, Pfizer's smoking cessation drug, may aggravate heart problems in those with cardiovascular disease, new research suggests that they're not the only ones at risk. Chantix may increase the risk of heart attack and other adverse events for those with a clean bill of cardiovascular health.
Though concerns over Chantix' effect on the heart were raised during the drug's approval process in 2006, the FDA's recent move to include a cardiovascular warning in the drug's safety information marks the first time the organization has publicly discussed such potential risks. It's a move that is a long time coming for Dr. John Spangler, co-author on the new research, a meta-analysis published Monday in the Canadian Medical Association Journal.
Since 2007, Spangler, director of Tobacco Intervention Programs at the Wake Forest University School of Medicine in Winston-Salem, N.C., has been attempting to get the word out concerning possible cardiac and other safety concerns for those taking Chantix, but his prescient warnings were largely ignored until recently.
"I had spoken to JAMA and LANCET and people from Pfizer, and emailed the FDA, and no one was very interested or concerned about the things I was finding," Spangler says.
Spangler's meta-analysis, done with lead author Dr. Sonal Singh, an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine, could stir concern too loud to be pushed aside, however, especially in light of the FDA's reconsideration of Chantix's safety profile.
Study authors looked at 14 past studies of Chantix and found that overall, people on the drug had a 72 percent increased risk of being hospitalized with a heart attack or other serious heart problems when compared with those taking a placebo.
"In the proportion of smokers that had never had heart disease, we saw an even greater risk of adverse events, about 150 percent increased risk," says Singh.
"The main goal of smoking cessation is to reduce the risk of heart attack that comes with being a smoker, but this drug is doing the exact opposite. It's increasing the risk of what they're trying to avoid," Singh says.
The most "frustrating" part, he adds, is that the Food and Drug Administration found an increased risk for cardiac events back in 2006, "but they did not warn patients or physicians at that time that it may be a risk. They didn't put it on the label," Singh says.
According to the FDA, however, the data Singh refers to was too inconsistent to warrant a label mention -- until recent studies suggested it might be true.